Many men with low testosterone use injection hormones like Delatestryl. Though this is a good way to improve energy, sexual function, and physical appearance, the benefits may come at a high price, especially for older men. Recent studies indicate that testosterone can increase the risk of pulmonary embolism (blood clots in the lungs) and other life-threatening side effects.
Delatestryl and Pulmonary Embolism
Blood clots are a known side effect of Delatestryl and other testosterone replacement products. They tend to occur in the calf or thigh, but can also occur in other areas of the body. When small pieces of the blood clot break loose, they can travel in the bloodstream to the lungs and cause a pulmonary embolism.
Testosterone Pulmonary Embolism Research
One of the first studies linking testosterone and pulmonary embolism was published in the journal Translational Research in 2011. The author of the study, Dr. Charles Glueck, reported several cases of pulmonary embolism in men on testosterone, just a few months after starting treatment. Many victims also had genetic risk-factors that predispose them to abnormal blood-clotting.
What is a Pulmonary Embolism?
Pulmonary embolism is a sudden blockage in a lung artery, like a heart attack in your lungs. Most cases occur when a blood clot in the lungs obstructs a pulmonary artery, which blocks the supply of oxygen-rich blood to the lungs. The event is sometimes known as a venous thromboembolism (VTE).
Pulmonary embolisms are life-threatening — about one-third of undiagnosed and untreated cases are fatal. For those who survive, long-term complications may include:
- Permanent damage to the affected lung
- Low oxygen levels in the bloodstream
- Damage to other organs in the body from low oxygen
Another complication is pulmonary hypertension — chronic high blood pressure in the lungs. This condition makes it hard for your heart to push blood into the lungs. As a result, the heart’s right ventricle becomes strained and weak. This can lead to heart failure.